Wisconsin, 2020

Cold in Wisconsin, February 17, 2020

February 17, 2020 · NWS MKX · 1 event in 1 county or zone

A 72 year-old man died after being found lying in his driveway. The Milwaukee County Medical Examiner determined the probable cause of death as hypothermia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A 72 year-old man died after being found lying in his driveway. The Milwaukee County Medical Examiner determined the probable cause of death as hypothermia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 17, 6:08 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Feb 17, 6:08 AM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
608 AM CST Mon Feb 17 2020

.UPDATE...

Forecast remains on track. The surface low is currently sitting
around the SD/IA border and will work eastward through the
morning. Initially, dryer low-level air will hold off any precip
across WI, but the environment will saturate by mid to late
morning. Wintry precip will begin mostly as snow around this time.
The snow will likely hold on through the afternoon and evening
across central WI, while a gradual transition to a wintry mix/all
rain is expected across south and southeastern WI. Precip will
continue into the evening and taper off from west to east later
this evening.

&&

.AVIATION(12Z TAFS)...

VFR conditions are expected to continue for the next few
hours before ceilings and visibilities gradually fall later this
morning as the surface low approaches the region and a wintry mix
spreads into southern WI. Initial precip (late morning) will be
snow, but will transition to a wintry mix and/or all rain later
this afternoon for the south WI terminals. Accumulations will
vary from around an inch or two by MSN to less than an inch for
UES/MKE/ENW. Precip is expected to end around 03z-06z tonight,
but low ceilings and breezy winds will remain through the
remainder of the TAF cycle.

&&

.PREV DISCUSSION... (Issued 359 AM CST Mon Feb 17 2020)

SHORT TERM...

Today and Tonight...Forecast Confidence is Low to Medium...

Surface low and associated mid-level shortwave trough will
approach WI later this morning and push through overnight. Latest
model guidance continues to trend a surface low a bit further
south than previous forecast. Nonetheless, with the center of the
surface low generally tracking right over the southern WI it will
present a tricky forecast today. Our north and northwest counties
are expected to experience mostly snow beginning later this
morning and continue into the evening, while areas to the south
will have more of a wintry mix of snow/rain or all rain later
today. Temps will be the main driver of precip type across the
area and depending on how far north the transition line setups
will affect the snowfall amounts.

With a more southern track and a delayed strengthening expected
with the surface low, fairly confident on areas from the Dells to
Sheboygan to see the highest snowfall accumulations around 3-6
inches, thus have extended the Winter Weather Advisory east to
Fond du Lac and Sheboygan counties. On the other hand areas south
of a line from Port Washington to Platteville are bit more
uncertain. With ample low-level WAA and temps a few degrees above
freezing, wintry mix to all rain will limit snow totals to a few
inches or less across these areas. As the surface low quickly
pushes out of the area, precip will diminish from west to east
this evening. Could see some freezing drizzle as the snow ends,
but thinking it will be very limited as drier air quickly filters
in behind this system.

LONG TERM...

Tuesday... Forecast Confidence is Medium.

Gusty northwest winds are expected all day Tuesday with the tight
pressure gradient from the departing low and weak cold air
advection. Steep low level lapse rates will allow for
stratocumulus for much of the day. Temperatures will remain fairly
steady in the mid 20s toward central WI and upper 20s in southeast
WI.

Tuesday Night Through Thursday... Forecast Confidence is High.

An arctic front will arrive Tuesday evening and stall over
southern WI until the upper front finally gets through the area.
That front will slowly make its way southward as surface high
pressure settles into the Midwest. Tuesday night will be cold,
with lows in the single digits. The diminishing winds will cause
wind chill values to drop into the single digits below zero.
Wednesday and Thursday high temperatures will only be in the mid
to upper teens. The coldest night on the horizon will be Wednesday
night where we drop into the single digits below zero except far
southeast WI. Winds will be light with the high in the vicinity,
but any puff of wind could cause wind chill values to drop into
the -15 to -25 range. This is the time period where we might need
another marginal wind chill advisory.

Friday and Beyond... Forecast Confidence is Medium.

We will begin to warm up as the surface high departs to our
southeast and low pressure clips across northern Ontario. The
tight pressure gradient over southern WI will bring increasing
southwest winds and most importantly warmer temps with highs
in the lower 30s Friday and around 40 Saturday and Sunday.

The next chance for precip in southern WI is not until Sunday
night when low pressure moves in from the central Plains. The
ECMWF keeps this system well to our south while the GFS brings it
northward into our area.

AVIATION(09Z TAF Update)...

VFR conditions continue early this morning, but ceilings and
visibilities will gradually fall later this morning through the
afternoon as snow and a wintry mix spreads into southern WI.

MARINE...

Breezy south to southeasterly winds will develop across our
nearshore waters today as a surface low works its way into the
area. A tightening pressure gradient between the departing low
and an an approaching Arctic high will result in gusty
northwesterly winds into Tuesday. A Small Craft Advisory is in
effect this morning into Tuesday morning.

A brief period of gale force gusts is possible early Tuesday
morning, especially toward the southeast part of Lake Michigan.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 9 AM this morning to 9 PM CST this
     evening for WIZ046-047-056-057.

     Winter Weather Advisory from noon today to midnight CST tonight
     for WIZ051-052.

LM...Small Craft Advisory from 9 AM this morning to noon CST Tuesday
     for LMZ643>646.

&&

Update...Wagner
Today/Tonight and Aviation/Marine...Wagner
Tuesday THROUGH Sunday...Cronce
Hazardous weather outlook, Feb 17, 4:01 AM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
401 AM CST Mon Feb 17 2020

WIZ046-047-051-052-056>060-062>072-181015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
401 AM CST Mon Feb 17 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Accumulating snow for portions of southern Wisconsin may impact
the afternoon commute, especially for areas north of a line from
Lone Rock to Sheboygan. A Winter Weather Advisory is in effect for
some of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snow reports are
appreciated.

LMZ643>646-181015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
401 AM CST Mon Feb 17 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Gusty southeast winds and building waves will develop today and
switch to the northwest late tonight. A Small Craft Advisory is
in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gusty northwest winds will persist through Tuesday. A Small Craft
Advisory is in effect.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-181015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
401 AM CST Mon Feb 17 2020

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Gusty northwest winds developing late tonight may reach gale force
for a brief period into early Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Freezing spray will be possible mid-week due to the expected
arrival of a colder airmass.

Southwest winds Friday may reach gale force in northern portions
of Lake Michigan.

MRC

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Milwaukee

When
February 17, 10:00 AM CST to 2:13 PM CST
Where
Milwaukee forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

A 72 year-old man was found conscious and crawling on his driveway in the morning. He was taken to the hospital where he died. The Milwaukee County Medical Examiner determined the probable cause of death as hypothermia. He had a core body temperature of 79 degrees Fahrenheit.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Milwaukee2020-02-1772MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869355.